Alert archive / North Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 21, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 14, 2019, 5:34 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 14, 2019, 5:34 PM MDT (23:34 UTC)
- Expired
- Jun 14, 2019, 6:15 PM MDT
- In force
- 41 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Hettinger County, ND
The radar
The Bismarck radar (KBIS), 113 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 14, 5:38 PM MDT | HAIL 1 | 8 Nnw Burt, ND | RURAL EASTERN HETTINGER COUNTY REPORT. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1967 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
254
WUUS53 KBIS 142334
SVRBIS
NDC037-041-150015-
/O.NEW.KBIS.SV.W.0021.190614T2334Z-190615T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
534 PM MDT Fri Jun 14 2019
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
East central Hettinger County in southwestern North Dakota...
West central Grant County in south central North Dakota...
* Until 615 PM MDT.
* At 533 PM MDT, a severe thunderstorm was located 7 miles northeast
of Mott, moving east at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
New Leipzig around 615 PM MDT.
Other locations impacted by this severe thunderstorm include Burt and
Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People
outside should move immediately to shelter inside a strong building.
Stay away from windows.
&&
LAT...LON 4636 10231 4651 10226 4653 10191 4630 10195
TIME...MOT...LOC 2333Z 281DEG 11KT 4644 10219
HAIL...1.00IN
WIND...60MPH
$$
CJS3 follow-up statements
667
WWUS53 KBIS 142350
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
550 PM MDT Fri Jun 14 2019
NDC037-041-150015-
/O.CON.KBIS.SV.W.0021.000000T0000Z-190615T0015Z/
Hettinger ND-Grant ND-
550 PM MDT Fri Jun 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL HETTINGER AND WEST CENTRAL GRANT COUNTIES...
At 550 PM MDT, a severe thunderstorm was located 8 miles northwest of
New Leipzig, or 11 miles northeast of Mott, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
New Leipzig around 615 PM MDT.
Other locations impacted by this severe thunderstorm include Burt and
Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4636 10231 4651 10226 4653 10191 4630 10195
TIME...MOT...LOC 2350Z 278DEG 11KT 4644 10211
HAIL...1.25IN
WIND...60MPH
$$
CJS557
WWUS53 KBIS 150001
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
601 PM MDT Fri Jun 14 2019
NDC037-041-150015-
/O.CON.KBIS.SV.W.0021.000000T0000Z-190615T0015Z/
Hettinger ND-Grant ND-
601 PM MDT Fri Jun 14 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR EAST CENTRAL HETTINGER AND WEST CENTRAL GRANT COUNTIES...
At 600 PM MDT, a severe thunderstorm was located 6 miles northwest of
New Leipzig, or 10 miles west of Elgin, moving east at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Trained weather spotters. At 538 PM MDT, quarter size hail
was reported 8 miles northwest of Burt.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
New Leipzig around 615 PM MDT.
Other locations impacted by this severe thunderstorm include Burt and
Bentley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
&&
LAT...LON 4634 10219 4652 10215 4653 10191 4630 10195
TIME...MOT...LOC 0000Z 276DEG 13KT 4644 10205
HAIL...1.25IN
WIND...60MPH
$$
CJS900
WWUS53 KBIS 150016
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
616 PM MDT Fri Jun 14 2019
NDC037-041-150025-
/O.EXP.KBIS.SV.W.0021.000000T0000Z-190615T0015Z/
Hettinger ND-Grant ND-
616 PM MDT Fri Jun 14 2019
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL HETTINGER AND
WEST CENTRAL GRANT COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits. Therefore, the warning has been allowed to expire.
However, wind gusts up to 50 mph, hail up to one half inch in
diameter, and very heavy rain are still possible with this storm in
western Grant County.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.
LAT...LON 4634 10219 4652 10215 4653 10191 4630 10195
TIME...MOT...LOC 0015Z 281DEG 11KT 4643 10199
$$
CJSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:53 PM MDT, 41 minutes earlier.
Area forecast discussion, Jun 14, 4:53 PM MDT, 41 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 553 PM CDT Fri Jun 14 2019 .UPDATE... Issued at 553 PM CDT Fri Jun 14 2019 Thunderstorms continued to develop across western and central North Dakota. One area was in the northwest corner of the state, in the vicinity of a surface low coincident with an upper level impulse that was moving eastward. This impulse is forecast to hold together this evening and reach the Red River Valley after midnight. Would not be surprised to see this cluster of thunderstorms form a line and move east across northern North Dakota this evening. Another smaller cluster of instability/agitation near the Manitoba/Saskatchewan border just east of Minot developed into thunderstorms as well. This is in an area of higher effective bulk shear as per SPC mesoscale analysis. Expect this area to continue eastward as well this evening. Still another area of storms in southwestern North Dakota and northwestern South Dakota developed over the past few hours. This activity may have initiated near a surface trough that extended south from the surface low (in northwest ND). Expect thunderstorms to continue to develop and move east across North Dakota this evening...as well as later tonight. Still a marginal threat for severe storms, but expect that most will contain heavy rain, small hail, and gusty winds. && .SHORT TERM...(This evening through Saturday) Issued at 240 PM CDT Fri Jun 14 2019 Thunderstorms forming across western and central North Dakota late this afternoon and early this evening will create isolated chances for severe hail and damaging wind gusts through the evening hours. Cooler temperatures with widespread showers across the north and a chance for severe weather in the James River Valley is in the Saturday forecast. Aloft, a midlevel jet max and shortwave was moving over central Montana. Flow through this open wave was modest, around 35 kts at 500mb. A diffuse stationary front was placed this afternoon from north-central through southeastern North Dakota with a prefrontal trough axis moving into west/northwest ND. Thunderstorm activity will be possible along the prefrontal trough as well as the boundary through central ND beginning late this afternoon, though along the northern end of the trough axis in northwest ND seems to be where first initiation is most likely. With MLCAPE values of 1000-2000 J/kg and generally boundary-orthogonal effective shear vectors around 30 kts, marginally severe supercells will be possible late this afternoon through the evening with isolated chances for large hail and damaging wind gusts. Saturday, the midlevel jet max noses over the western Dakotas with the surface low moving in eastern South Dakota. Scattered showers and a few elevated/non-severe thunderstorms will spread across northern North Dakota through the morning under greatest mid-level height falls and a surface inverted trough setup. A marginal chance of severe weather will be possible in the James River Valley Saturday afternoon where conditional instability will overlay around 40 kts of deep layer shear before a cold front moves through early in the evening. With rain and extensive cloud cover expected across the northern portions of the state we nudged high temperatures down a few degrees from what the NBM gave, giving highs in the upper 50s to low 60s across the norther and in the low to mid 70s across the south. .LONG TERM...(Saturday night through Friday) Issued at 240 PM CDT Fri Jun 14 2019 The extended forecast period continues a cool and generally wet pattern with the mean upper level flow pattern marked by a longwave trough over the Hudson Bay and mostly northwest to zonal flow over the northern plains. The 12Z global model suite continues to indicate a closed upper level low developing by midweek, which would give chances for showers and thunderstorms along with seasonably cool temperatures through the following weekend. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1247 PM CDT Fri Jun 14 2019 Initially VFR conditions today with an increasingly active shower and thunderstorm weather pattern expected. More numerous showers and thunderstorms will develop Friday afternoon and evening across the state, beginning in the west 22Z-01Z and moving east during the evening and overnight hours. Scattered MVFR conditions may develop in the early morning hours. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JV SHORT TERM...AE LONG TERM...AE AVIATION...AE
Hazardous weather outlook, Jun 14, 1:50 PM MDT, 3 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 250 PM CDT Fri Jun 14 2019 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-152000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward- McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells- Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder- Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan- La Moure-McIntosh-Dickey- 250 PM CDT Fri Jun 14 2019 /150 PM MDT Fri Jun 14 2019/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...This Afternoon and Tonight Thunderstorms are likely today and tonight. A few severe storms are possible late this afternoon and evening across western and central North Dakota. Quarter size hail and gusts up to 60 mph are the main threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms are possible Saturday, and much of next week. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. AE
In the hours before
Special weather statement, Jun 14, 3:30 PM MDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
430 PM CDT Fri Jun 14 2019
NDZ001-002-142200-
Divide-Burke-
430 PM CDT Fri Jun 14 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURKE AND
NORTHEASTERN DIVIDE COUNTIES UNTIL 500 PM CDT...
At 429 PM CDT, a strong thunderstorm was located 6 miles west of
Noonan, or 7 miles east of Crosby, moving east at 15 mph.
Winds gusts to 40 mph and penny size hail are possible with this
storm.
Locations impacted include...
Columbus, Noonan and Larson.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4900 10276 4891 10268 4882 10308 4884 10315
4892 10320 4900 10308
TIME...MOT...LOC 2129Z 251DEG 14KT 4888 10315
HEINERTSpecial weather statement, Jun 14, 4:00 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Bismarck ND
500 PM CDT Fri Jun 14 2019
NDZ001-002-142230-
Divide-Burke-
500 PM CDT Fri Jun 14 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BURKE AND
NORTHEASTERN DIVIDE COUNTIES UNTIL 530 PM CDT...
At 459 PM CDT, a strong thunderstorm was located over Noonan, or 14
miles east of Crosby, moving east at 10 mph.
Very heavy rainfall is occurring with this storm, and may cause
localized flooding in low lying areas.
Winds gusts to 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Columbus, Noonan and Larson.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4885 10273 4884 10301 4886 10307 4892 10309
4900 10295 4900 10283
TIME...MOT...LOC 2159Z 256DEG 10KT 4890 10298
HEINERTSpecial weather statement, Jun 14, 4:37 PM MDT, 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
537 PM CDT Fri Jun 14 2019
NDZ001-002-009-010-142315-
Mountrail ND-Divide ND-Williams ND-Burke ND-
537 PM CDT Fri Jun 14 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BURKE...NORTHEASTERN
WILLIAMS...NORTHWESTERN MOUNTRAIL AND EASTERN DIVIDE COUNTIES UNTIL
615 PM CDT...
At 536 PM CDT, strong thunderstorms were located along a line
extending from near Columbus to 7 miles east of Tioga to near Epping.
Movement was east at 25 mph.
Penny size hail and wind gusts up to 40 mph will be possible with
these storms.
Locations impacted include...
Tioga, Ray, Powers Lake, Lignite, Columbus, Portal, Noonan, Wildrose,
Epping, Ross, Battleview, Flaxton, Lostwood, White Earth, Wheelock,
Hamlet, Larson, White Tail Bay Recreation Area and Mcgregor.
If you are in the path of these storms, seek shelter indoors.
LAT...LON 4900 10238 4839 10235 4813 10279 4817 10349
4851 10330 4900 10305
TIME...MOT...LOC 2236Z 273DEG 21KT 4888 10283 4843 10279 4824 10340
CJSThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 14, 3:30 PM MDT | Special Weather Statement | BIS | Burke | 30 min |
| Jun 14, 4:00 PM MDT | Special Weather Statement | BIS | Burke | 30 min |
| Jun 14, 4:37 PM MDT | Special Weather Statement | BIS | Burke | 38 min |
| Jun 14, 5:55 PM MDT | Special Weather Statement | BIS | Mountrail | 35 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.